Journal of Mathematical Biology

, Volume 31, Issue 5, pp 495–512

A disease transmission model in a nonconstant population

  • W. R. Derrick
  • P. van den Driessche


A general SIRS disease transmission model is formulated under assumptions that the size of the population varies, the incidence rate is nonlinear, and the recovered (removed) class may also be directly reinfected. For a class of incidence functions it is shown that the model has no periodic solutions. By contrast, for a particular incidence function, a combination of analytical and numerical techniques are used to show that (for some parameters) periodic solutions can arise through homoclinic loops or saddle connections and disappear through Hopf bifurcations.

Key words

Epidemiological model Nonlinear incidence function Hopf bifurcation Homoclinic loop Saddle connection 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • W. R. Derrick
    • 1
  • P. van den Driessche
    • 2
    • 3
  1. 1.Department of MathematicsUniversity of MontanaMissoulaUSA
  2. 2.Department of MathematicsUniversity of VictoriaVictoriaCanada
  3. 3.Mathematisches InstitutUniversität MünchenMünchen 2Germany

Personalised recommendations